Alert archive / Iowa / Tornado Warnings in 2023

Tornado Warning 2, NWS Omaha, NE

April 19, 2023Mills County, Iowa

NWS Omaha, NE issued this tornado warning at Apr 19, 2023, 6:18 PM CDT for Mills County, Iowa. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2023, 6:18 PM CDT (23:18 UTC)
Expired
Apr 19, 2023, 7:00 PM CDT
In force
42 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Mills County, IA

The radar

The Omaha radar (KOAX), 79 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 6:31 PM CDTHAIL 1.75Malvern, IAREPORT FROM MPING: GOLF BALL (1.75 IN.).
Apr 19, 6:36 PM CDTHAIL 21 Wnw Emerson, IAPUBLIC REPORTED VIA SOCIAL MEDIA HAIL APPROXIMATELY 2 INCHES IN DIAMETER.
Apr 19, 6:50 PM CDTHAIL 1.751 E Henderson, IAREPORT FROM MPING: GOLF BALL (1.75 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 3:45 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2023-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
601 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

267 
WFUS53 KOAX 192318
TOROAX
IAC129-200000-
/O.NEW.KOAX.TO.W.0002.230419T2318Z-230420T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
618 PM CDT Wed Apr 19 2023

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Southeastern Mills County in southwestern Iowa...

* Until 700 PM CDT.
    
* At 618 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Hastings, or 14 miles west of Red Oak, moving
  northeast at 25 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Emerson around 630 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4096 9549 4095 9559 4099 9565 4106 9558
      4116 9539 4099 9539
TIME...MOT...LOC 2318Z 232DEG 20KT 4101 9551 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

CA
2 follow-up statements
092 
WWUS53 KOAX 192331
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
631 PM CDT Wed Apr 19 2023

IAC129-200000-
/O.CON.KOAX.TO.W.0002.000000T0000Z-230420T0000Z/
Mills IA-
631 PM CDT Wed Apr 19 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR EAST
CENTRAL MILLS COUNTY...
    
At 631 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Hastings, or 13 miles west of Red Oak, moving
northeast at 15 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
  Emerson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4098 9548 4099 9551 4102 9553 4105 9554
      4116 9539 4099 9539
TIME...MOT...LOC 2331Z 231DEG 12KT 4102 9548 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

CA
316 
WWUS53 KOAX 192352
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
652 PM CDT Wed Apr 19 2023

IAC129-200002-
/O.EXP.KOAX.TO.W.0002.000000T0000Z-230420T0000Z/
Mills IA-
652 PM CDT Wed Apr 19 2023

...THE TORNADO WARNING FOR EAST CENTRAL MILLS COUNTY WILL EXPIRE AT
700 PM CDT...
                
The storm which prompted the warning has no longer appears capable 
of producing a tornado. Therefore, the warning will be allowed to 
expire. However, a severe thunderstorm warning remains in effect for 
northern Mills County.

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Iowa.



LAT...LON 4098 9548 4099 9551 4102 9553 4105 9554
      4116 9539 4099 9539
TIME...MOT...LOC 2352Z 232DEG 20KT 4109 9537 

$$

CA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 19, 5:48 PM CDT, 30 minutes earlier.

Area forecast discussion, Apr 19, 5:48 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
548 PM CDT Wed Apr 19 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 340 PM CDT Wed Apr 19 2023

Key Messages:

 - Severe storms are possible this evening from 6 PM to 4 AM for
much of eastern Nebraska into Iowa likely in two waves. One should
start around 6 or 7 PM while the second on develops around 1 AM.

 - Damaging hail, wind, and a couple of tornadoes are possible with
the storms, with an increasing chance of flooding as the night goes
on as storms form and move across the same areas.

 - Expect a cooler weekend with our next chance at meaningful rain
coming Tuesday.

Today and Tonight:

The main concern of the forecast continues to be the increased
severe weather threat this evening, into the overnight hours.

Water vapor imagery this afternoon continues to feature the broad
trough over the western third of the CONUS with shortwaves being
apparent with areas of increased mid-level moisture pushing ENE from
the lee of the Rockies. A detailed surface analysis depicts a
surface low rooted just south of York, Nebraska with a front
extending to the north-northeast, passing just north of Tekamah.
In the warm sector just east of the surface low, ample moisture
has been advected into the area with dewpoints reaching into the
60s across a good chunk of eastern Nebraska and southwest Iowa.
The plentiful moisture has resulted in CAPE values as high as 2750
J/kg while effective shear values start at 30 kts on the low end,
increasing to 40+ kts near the surface low and its associated
boundaries.

The general expectation this evening is that initial convection
begins shortly after 6 PM with isolated cells develop within the
vicinity of Tekamah, and in far southeast Nebraska. The latest runs
of several CAMs suggest that storms will remain discrete in
northeast Nebraska while the ones in southeast Nebraska grow quickly
upscale. Deep cold layers aloft and plentiful shear suggest the
possibility of very large hail, along with "inverted V" low-level
profiles favoring damaging wind. Along the warm front in
northeast Nebraska, model values of STP eclipse 2, alongside
hodographs with impressive low-level turning, increasing the
tornado threat as storms move through the warm sector. Similar
signals appear in far southeast Nebraska and southwest Iowa but
are much more short- lived and could signal QLCS quick-spin up
scenario. This initial convection looks to continue through
around 10 or 11 PM, with a brief lull before storms regenerate an
hour or two later in far southeast Nebraska.

With the second set of storms initiating in far southeast Nebraska,
consisted convergence along the front slowly moving east and
increased mid-level support will increase the likelihood of
storms initiating and training over the same areas to cause
flooding. Sounding analysis from the 12z flight this morning and
the supplemental 19z sounding show around 150 to 175% of the
usual PWAT values this time of year, and the consistent storm
activity in southeast Nebraska into southwest Iowa is reflected in
an increased excessive rainfall outlook from the WPC. Also worth
noting, any precipitation that the area has received within the
last week has largely happened in this area, meaning soil moisture
values are increased compared to where we've been. Storms will
continue overnight through 7 AM as the large mid-level wave pushes
any remaining convection off to the east.

Thursday through Sunday:

In tonight's storms wake, a much cooler pattern is set to begin
moving into the area Thursday into the weekend. High temperatures
will trend downward, bottoming out on Saturday with highs around 50
degrees, then increasing temperatures for Sunday. Also with the
cooler temperatures, gusty northwest winds and dry conditions are
anticipated before the work week.

Monday through Wednesday:

By Monday, the northwesterly flow across the central CONUS will
switch to a more active flow as a deeper and more compact wave
begins dipping down from the Pacific Northwest. This will bring
slightly warmer temperatures Monday before rain chances overspread
the area Tuesday into early Wednesday. The signals for moisture
right now indicate that we'll see meaningful rainfall for a good
chunk of the area, if things continue as model consensus
indicates.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 550 PM CDT Wed Apr 19 2023

Concern with current TAF period is two waves of thunderstorms. The
first wave, currently developing in far eastern Nebraska and
western Iowa will threaten with strong downburst winds, large hail
and a tornado or two. These storms are possible through about 8pm
at KOMA and KLNK, but confidence is higher that they'll miss these
sites and remain south and east of both.

A second wave pushes through overnight tonight. It will be less
severe but may produce heavy rain. Have included it at 3 sites
overnight for about 2 hours. Lightning, thunder and strong winds
will be the second wave's primary threat. Expect visibility to dip
below 3 miles under the strongest downbursts of rain.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Petersen
AVIATION...Nicolaisen
Hazardous weather outlook, Apr 19, 3:51 PM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
351 PM CDT Wed Apr 19 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
351 PM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

Strong to severe storms are expected this evening after 6 PM
mainly in southeast to far eastern Nebraska and southwest Iowa.
The primary hazards will be large hail and damaging winds, with a
tornado or two being possible as well.

There is also a threat for flooding tonight across
southeast Nebraska and southwest Iowa as storms develop and move
over the same areas.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

The probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this evening after 6 PM.

In the hours before

Local storm report, Apr 19, 5:37 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
537 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             4 S UNION               40.76N 95.91W
04/19/2023  E1.75 INCH       OTOE               NE   PUBLIC

            REPORT FROM MPING: GOLF BALL (1.75 IN.).

&&

PF
Local storm report, Apr 19, 5:43 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
543 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             GLENWOOD                41.05N 95.75W
04/19/2023  E1.25 INCH       MILLS              IA   PUBLIC

&&

TSN
Local storm report, Apr 19, 5:53 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
553 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             4 NW SILVER CITY        41.15N 95.69W
04/19/2023  E1.00 INCH       MILLS              IA   PUBLIC

&&

TSN
Local storm report, Apr 19, 5:56 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
556 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             2 E UEHLING             41.74N 96.46W
04/19/2023  E1.25 INCH       DODGE              NE   PUBLIC

&&

TSN
Local storm report, Apr 19, 6:03 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
603 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             GLENWOOD                41.05N 95.74W
04/19/2023  E2.00 INCH       MILLS              IA   PUBLIC

&&

TSN
Local storm report, Apr 19, 6:18 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
618 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             AUBURN                  40.39N 95.84W
04/19/2023  E1.25 INCH       NEMAHA             NE   TRAINED SPOTTER

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 1:04 AM CDTSevere Thunderstorm WarningOAXHarrison41 min
Apr 19, 5:06 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona54 min
Apr 19, 5:09 PM CDTSevere Thunderstorm WarningOAXFremont, Mills66 min
Apr 19, 5:50 PM CDTSevere Thunderstorm WarningOAXFremont40 min
Apr 19, 5:52 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXHarrison, Monona68 min
Apr 19, 6:02 PM CDTTornado WarningOAXMills43 min
Apr 19, 6:11 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby14 min
Apr 19, 6:17 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXMontgomery, Pottawattamie43 min
Apr 19, 6:27 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXFremont63 min
Apr 19, 6:50 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXMills, Pottawattamie55 min
Apr 19, 6:50 PM CDTSevere Thunderstorm WarningOAXMonona25 min

Nearby

Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.